Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2003, 5:57 PM CDT for Hughes County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 5:57 PM CDT (22:57 UTC)
- Expired
- May 7, 2003, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hughes County, SD
The radar
The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS53 KABR 072257 SVRABR SDC065-072330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 556 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUGHES COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 630 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF CANNING...OR ABOUT 14 MILES EAST OF PIERRE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CANNING 6PM CDT HARROLD AROUND 630 PM CDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4438 10019 4425 10002 4450 9967 4455 9992 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:50 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 7, 2:50 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 250 PM CDT WED MAY 7 2003 .SHORT TERM... MAIN FORECAST CONCERNS CONTINUE TO BE PRECIPITATION CHANCES THROUGHOUT THE PERIOD. A WEAK UPPER RIDGE WILL SLIDE ACROSS THE EASTERN PLAINS TONIGHT AHEAD OF AN APPROACHING TROUGH FROM THE WEST. AT 19Z...A SURFACE LOW WAS LOCATED FROM EASTERN COLORADO TO SOUTHEASTERN WYOMING WITH AN INVERTED TROUGH EXTENDING NORTHEASTWARD INTO WESTERN SOUTH DAKOTA. THUNDERSTORMS HAD ALREADY BEGUN TO DEVELOP ALONG THIS TROUGH IN FAR WESTERN SOUTH DAKOTA...AND EXPECT THEY SHOULD HOLD TOGETHER AS THEY MOVE EAST...AS THE 19Z LAPS DATA WAS INDICATING LIS OF -4 TO -6 AND CAPES AROUND 1700 J/KG IN THE FAR WESTERN CWA. WILL KEEP THE CHANCE OF PRECIPITATION GOING INTO THURSDAY AS THE UPPER WAVE PUSHES OVER WESTERN SOUTH DAKOTA...AND THE INVERTED TROUGH MOVES VERY LITTLE. BY THURSDAY EVENING...THE SURFACE LOW WILL BE APPROACHING IOWA...SO THE PRECIP SHOULD BECOME MORE OF A WRAP AROUND/OVERRUNNING RAIN EVENT. THE SYSTEM WILL NOT BE MOVING VERY QUICKLY...SO WILL KEEP LINGERING RAIN SHOWERS GOING INTO FRIDAY. ANOTHER SURFACE LOW DEVELOPS OVER EASTERN COLORADO ON FRIDAY...THEN TAKES JUST ABOUT THE SAME PATH TO THE NORTHEAST...WHICH LOOKS TO KEEP THE CHANCE OF RAIN SHOWERS GOING FRIDAY NIGHT AND SATURDAY AS WELL. DO NOT EXPECT ANY CONVECTION WITH THIS SYSTEM AS IT WILL BE MOVING FASTER AND MODELS INDICATING THE MAIN AREA OF INSTABILITY REMAINING SOUTH OF THE STATE. TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGHOUT THE PERIOD AS FALLING H85 TEMPS AND AN ABUNDANCE OF CLOUD COVER BEGINNING THURSDAY MORNING WILL HELP KEEP THEM DOWN. LOOKING AT MAINLY 40S FOR LOWS AND 50S TO LOWER 60S FOR HIGHS. .EXTENDED... MEDIUM RANGE MODELS IN FAIR AGREEMENT TO START. ECMWF AND GFS DEVELOP DISPARITY ABOUT DAY 5 WITH THE ECMWF LAGGING GFS BY ABOUT 12 HOURS. GENERAL POSITION OF NORTH CENTRAL PLAINS LOW SYSTEM TRACKS ARE SIMILAR EVEN WITH THE TIMING DIFFERENCE. GOOD DYNAMICS ALOFT WITH INSTABILITY AND CONVECTIVE POTENTIAL FOR AT LEAST SHOWERS AND POSSIBLY THUNDER ON SUNDAY. EXPECT RATHER GUSTY WINDS AS THE LOW SYSTEM WINDS UP WITH THE TIGHTEST GRADIENTS IN THE SOUTH DAKOTA REGION. WINDS GRADUALLY SLACKEN AS THE EXTENDED PERIOD PROGRESSES. MONDAY AND TUESDAY TO BE DRY WITH NEAR OR SLIGHTLY BELOW NORMAL TEMPERATURES. PRECIP POTENTIAL RETURNS LATE ON DAY 7 (EARLY WEDNESDAY). .ABR...NONE. PARKIN/MCNULTY
Hazardous weather outlook, May 7, 5:50 AM CDT, 12 hours 7 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 550 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDS WILL BECOME SOUTHEAST TODAY AND INCREASE TO 15 TO 30 MPH WITH GUSTS TO 40 MPH. DRIVERS OF HIGH PROFILE VEHICLES TAKE CAUTION. ALSO...SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN PIERRE AND MOBRIDGE TODAY. NO STORMS ARE EXPECTED TO BECOME SEVERE...HOWEVER ANY STORMS THAT FORM WILL BE SLOW MOVING...WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DORN
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.